The Indiana State Department of Health (ISDH) is warning Indiana residents about the dangers of synthetic marijuana, after cases of severe bleeding across the state were linked to the legal drug.
In a press release, the ISDH warned the drug, which also goes under the name spice, has the potential to cause severe–and even life-threatening–side effects.
Dr. Daniel Rusyniak, medical director of the Indiana Poison Control Center says the cause of internal bleeding is a chemical commonly used in pest-control products.
The chemical is not present in all spice products, according to Dr. Rusyniak. The ISDH is still waiting for confirmation from the Centers for Disease Control on which specific artificial marijuana product carries the poisonous chemical.
According to Dr. Rusyniak, the most dangerous part of contaminated spice is that the user may not be aware of the potentially lethal side effects until it is too late.
The issue of uncontrolled blood loss is just one of the many negative side effects that spice can cause. There are many different chemical compounds that are labeled and sold as artificial marijuana. Each of these compounds can have it’s own unique set of side effects.
Dr. Rusyniak advises people who smoke spice to be wary of bruises or wounds. If they have a bleeding disorder caused by the drug, even a small wound could result in serious consequences.
Anyone who has questions about spice usage, or if they’ve encountered complications from the drug, can contact the Indiana Poison Control Center at 1-800-222-1222. If you are experiencing a spice-related overdose, Dr. Rusyniak recommends going to the nearest emergency medical center or dialing 911.